Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
HIV Med. 2003 Apr;4(2):139-44.

Antiretroviral therapy-induced psychosis: case report and brief review of the literature.

Author information

  • 1Section of Experimental Neuropathology and Psychiatry, Maudsley Hospital, London, UK. r.foster@iop.kcl.ac.uk

Abstract

OBJECTIVE:

We present a case of psychosis in an individual with known HIV infection whose symptoms developed approximately 1 month following the commencement of combination antiretroviral therapy consisting of abacavir (ABC), nevirapine and combivir. She presented with severe persecutory delusions, accompanied by mutism, posturing and catatonia. Following cessation of therapy and the introduction of a low-dose antipsychotic, her mental state resolved to a stable premorbid level, and no further disturbances of behaviour were noted. Furthermore, when re-challenged with the above combination minus ABC, there were no further episodes of psychosis. It is proposed that the aetiology of the psychosis was related to her antiretroviral therapy.

METHODS:

Cessation of antiretroviral medication and initiation of antipsychotic medication with appropriate monitoring and assessment.

RESULTS:

Subjective and objective improvements in psychotic symptoms and presentation.

CONCLUSION:

The current case suggests that sudden onset psychotic disturbances in HIV-infected individuals in the absence of other known organic or other causal factors could be related to treatment with antiretroviral therapy, and that cessation of this can markedly improve psychiatric morbidity. Furthermore, treatment with antipsychotic medication can lead to alleviation of psychotic symptoms and enable the re-introduction of antiretroviral medication.

PMID:
12702135
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk